Ok so what is the best way to take steroids? What you all thinking.. last Thursday my doctor put me on steroids 8 every morning for 5 days .. they finished this morning I am still taking my doxycycline they don’t stop till Wednesday .. is it ok to just stop steroids dead? Should I phone up for more? .. hmm .. thoughts? ..
Steroids : Ok so what is the best way... - British Lung Foun...
I had big issues with my doctor over these meds. They used to leave me all shaky when i finished the five day course. I asked him to give me extra so i could cut down slowly, he would not, so i got my consultant to overule him. I now get a double rescue pack. It is my body and i know what works for me. I have kept myself out of hospital by treating myself when and how i need it. Doctors are not Gods to me, they vary a lot. Mine is just not interested, he has not got the time. I get it, but then get another job if you cannot cope. My life in his hands ? I think not.
Under 10 days you can stop Steroids. Check confirmation on notice or with pharmacist. However if you still feel you need an anti-inflammatory and are still feeling breathless and unwell check with your GP etc
Hi, what you're describing seems to be the standard treatment these days for a chest infection - antibiotics for the infection and a short sharp boost of steroids to help things along. The thinking is that just having the steroids for 5 days means there is no need to cut them down slowly - just stopping should be fine. That answers your question about stopping dead, but...
Having said that, many of us who've been dealing with this for years have often worked out our own best practice, as sheila1kerry says. Personally I found that 8 tablets for 5 days had me totally hyper (though great for getting some spring-cleaning done!)
My system now is to take 8 the first day, then 7, then 6, then 5. If feeling well I then stop, but if my breathing is still troublesome I'll then take 5 tablets for a couple more days. I've told my GP, consultant and respiratory nurse this and they're okay with it if it works for me.
I must stress that this is something I've come up with after many years of asthma and steroid treatments and I'm not recommending it for everyone.
If you're not feeling better after a week of antibiotics though, do go back to your GP for more. Sometimes 1 week isn't enough.
Good luck! Jan
Hi, I also usually take a 5day x 8 (40mm) course of steroids with the antibiotics, In my experience the steroids stay working for a considerable time. I know this because my sense of smell returns, that I lost with nose surgery years ago, for about 14 days due to the steroid course.
My GP told me a gradual reduction In steroids is only nessasary in order to wean patients off long term usage of high doses.
I personally find 5 days does the business for me. However, everyone is different and may need a tailored medication regime.
Hope this helps
I'm on steroids six a day. It was really interesting to read about your sense of smell returning. I lost my sense of smell just over a year ago which was quite disconcerting. Maybe it will come back with the steroids. That will be something to look forward to, it's just weird not being able to smell things. And sad missing out on all those sensory experiences. And smell can be useful, a couple of weeks ago I was frying some food (ok some chips!) and I got distracted by something, came back into the kitchen and the room was full of smoke (so much for the smoke detector) so much that I had to open the door and I hadn't smelled anything to warn me it was burning.
Sorry that was a bit off topic! But it would be amazing if my sense of smell comes back 🌹🌼
After 14 months on steroids, my dosage has reduced to 5mg a day for the last 3 months. Today, is my day to stop them altogether. Fingers crossed !. I also suffer with Ulcerative Colitis and prior to my Lung condition I had been on Azathioprine (Consultants feels this contributed to contracting infection). The steroids have been fine and now waiting for a flare up of my UC !. Again, fingers crossed. Everyone is different but the experts seem totally relaxed at complete withdrawal of steroids, although gradual if on long term.
Hi, Yes they usually ween you off steroids 1 or maybe 2 a day less each day/week,
so speak to your GP or practice nurse. I've taken Doxycyline and that's the way they took me off. In this weather be sure to stay out of the sun Doxycycline is one antibiotic that gives you a flare up if you don't treat it right.
I have been on steroids for 20 years.My understanding is short term use is fine and can be stopped..Every person is different though.I would wean down by one every day myself,as I used to get edgy and irritable.
Over the years I have developed thin skin and brittle bones,due to prednisalone and now find I am "steroid dependant".These drugs have some terrible side effects long term,but short bursts now and again does wonders.
The reason I say steroid dependant is I can't drop lower than 10mg as I get Polymyalgia,which rears its ugly head.The pain from that is horrendous and the only way to treat it is with steroids! (Caused by weaning down too fast after long term use..)
I am now stuck on steroids for life,but will say they have saved my life numerous times.
I have Emphysema and Asthma and had a LVRS surgery in 2015.
I was told by specialists long time use and to stop them suddenly can be dangerous, but short term is the norm for ppl who don't take them often..
Hope this helps...
Hi Candyred, have you ever stopped steroids dead before without the infection/sob returning? If this has happened before then you need to talk to you GP about reducing the steroids gradually over a period of days after the prescribed 5 day dosage. If you have not had a problem before then there is no reason why you should not just take the course prescribed. Do you have bronch? take care Maximonkey
Of course, we ARE all different, I am 6ft 2 ins, and if I weight twice as much as you then the same course of drugs is likely to have a lesser effect on me than it is on you. So anything I say could be out by 100 %. It is the length of time you have been taking the steroids that tends to determine if you need to be weaned off them. This is exactly the reason why they don't want you to carry on taking whilst you try to wean yourself off. You could actually be worsening the problem. If you follow me. And yes, Steroids do come with nasty side effects besides "not feeling great". Brittle bones, greater likelyhood of catching an infection (like the one you are trying to recover from), strokes and more, so do try to stop as quickly as you can. Don't think about them too much, but if you really feel ill call the GP back straight away. Hope that helps to explain the problem we face
Hi candy red, I am on steroids for over 2 and a half years on doses varying from 30 mg per day to 10 mg per day . I was a bit fed up with my gp who wouldn’t even give me a rescue pack , saying that I had to be hospitalised twice before she could prescribe it . I had to go to a consultant and have her overruled but I really don’t mind taking them because they allow me to work every day and I am 76 yrs old . Biggest problem I have is thin skin which is very easy bruised and watching my weight. I take calcium tabs and extra vitamin d . For those people who are worried about steroids, my mother would certainly have died 30 years sooner had she not been put on them and I remember her doctor upping and lowering her dose on a regular basis. As someone said previously everyone knows their own body and some doctors can be right little Hitlers . Having said that we are all different and if you are not feeling better tell your doc . God bless!
I have a "right little hitler" nurse who was furious when i self managed - to great success- and took 5mg of pred daily for 5 weeks. She refused to give me a repeat prescription on the grounds that I did not take the tablets as she prescribed - 8 tablets ever day for 5 days.
my cardiologist recommended a referral to a lung specialist which said nurse insisted she do. Had the appt then a letter arrived , not with the results, reinstatement of the pred or further investigatons which he has promised me, but a further appt for 30th October this year?
Am I right in thinking I am being fobbed off, I wonder, at instigation of said nurse?
In 2010 and 2012, I had an allergic swollen tongue allergy and spent 4 hours in treatment of IV steroids and antihistamine On being sent home, I had to take 8 soluble preds every morning for a week plus the antihistamines.
No tapering off and I was fine, but also no tapering off after taking 5mg daily for 5 weeks. That was not fine.